Alert archive / Minnesota / Tornado Warnings in 2003

Tornado Warning 42, NWS Twin Cities, MN

July 6, 2003Stevens County, Minnesota

NWS Twin Cities, MN issued this tornado warning at Jul 6, 2003, 7:16 PM CDT for Stevens County, Minnesota. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2003, 7:16 PM CDT (00:16 UTC)
Expired
Jul 6, 2003, 7:45 PM CDT
In force
29 min
Issued by
NWS Twin Cities, MN
Area
Counties, with a storm outline in the text

County Stevens County, MN

The radar

The Aberdeen radar (KABR), 196 km from the middle of the area, began a volume at 00:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 0.3 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2003-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2301 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2003-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2301 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
1006 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

832 
WFUS53 KMPX 070016
TORMPX
MNC149-070045-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
715 PM CDT SUN JUL 6 2003

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* TORNADO WARNING FOR...
  STEVENS COUNTY IN WEST CENTRAL MINNESOTA

* UNTIL 745 PM CDT

* AT 715 PM CDT...SEVERE WEATHER SPOTTERS REPORTED A DEVELOPING
  TORNADO 10 MILES NORTH OF MORRIS...MOVING EAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MORRIS.

SPOTTERS REPORTED A ROTATING WALL CLOUD AND BRIEF FUNNEL CLOUDS WITH 
THIS STORM. 

GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR

LAT...LON 4574 9604 4550 9592 4553 9575 4575 9578

$$

BINAU

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this tornado warning went out at Jul 6, 3:20 PM CDT, 3 hours 56 minutes earlier.

Area forecast discussion, Jul 6, 3:20 PM CDT, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
320 PM CDT SUN JUL 6 2003

...SIG SEVERE WX EVENT POSSIBLE THIS EVENING OVR MN/WI...

MESO HIGH OVER SERN MN CONTINUES TO REALLY STABILIZE THINGS OVR
CNTRL MN...WITH DEWPTS FALLING AND TEMPS STRUGGLING TO RISE. THIS
HAS KEPT INSTABILITY ON PERIPHERY OF CWA...MAINLY IN FAR WCNTL AND
FAR NRN CWA.  18Z MPX RAOB REFLECTS THIS RELATIVE STABLE ATMS. AREA
OF CONCERN VERY SHORT TERM IS COLD FRONT FROM BAUDETTE TO ABERDEEN
TO HURON. FINE LINES OF CU FORMING ALONG/AHEAD OF FRONT AS STRONG
UPR FORCING IS APPROACHING. PROFILERS FROM WOOD LAKE AND MERRIMAN
SHOWING FLOW ON THE INCREASE IN MID LEVELS...WITH SB INSTABILITY
INCREASING AS TEMPS/DWPTS NEAR 90/65.  VRY IMPRESSIVE TAIL END OF
OUTFLOW/WARM FRONT FROM SFC LOW NEAR CHAMBERLAIN SOUTHEAST TO ABOUT
AMES IA. BIG MOISTURE/INSTABILITY ALONG/SOUTH OF BNDRY BUT VRY
CAPPED. CU FORMING ALONG THIS...AND LIFTING NORTH ON INCREASING SLY
FLOW.

STILL THINK TORNADO THREAT IS BEST FAR WCTNL MN EARLY THIS EVE...AND
PERHAPS LATER SCNTL/SWRN CWA IF BNDRY IN NWRN IA/SERN SD MOVES
NORTH. BUT DRYING IN WAKE OF MCV HAS LIFTED LCLS TO MARGINAL
HEIGHTS...AND UNLESS HIGHER MOISTURE ARRIVES AT SFC...MAY BE LOOKING
SOLELY AT BOW/MCS EVENT OVER MY CWA. WF HAS STALLED IN SD/IA...BUT
MIGRATION NORTH WILL BEGIN AGAIN AS LLJ/SLY FLOW CONT TO INCR AND LO
MOVES INTO SWRN MN. STILL SUBSCRIBING TO THEORY THAT FRONT IN NERN
SD/SERN SD WILL LIGHT HERE IN THE NEXT FEW HOURS...AND BECOME A
LINEAR MCS. TAIL END MAY BE COMPOSED OF SUPERCELLULAR STORMS WHICH
INGEST INTO THE LINE. AS WIND MAX IN MID LEVELS ARRIVES...BOWING
SEGMENTS AND LINE ACCELERATION WILL TAKE PLACE. IF WF LIFTS INTO
CWA...THINGS MAY REALLY GET DICEY WITH SEVERAL MODES OF SEVERE. WL
NEED TO WATCH LLVL ATMS CHANGES THIS EVE AND HOW TREMENDOUS
INSTABILITY/MOISTURE SOUTH OF WARM FRONT IS TAPPED. MUCH OF SVR IN
CWA EXPECTED AFT 00Z...AND ENDING BY 08Z. DAMAGING WINDS STILL THE
MAIN THREAT WITH EXPECTED BOW MCS CROSSING CWA NORTH OF WF.

BASICALLY KEPT MONDAY AND TUESDAY DRY AS BIG HIGH MOVES IN OVR
LAKES. DRIER ELY FLOW AS BAROCLINIC ZONE STALLS AGAIN OVR IA/NE. MAY
BE MCS AFFECTS IN SWRN/SRN CWA MON NIGHT AND TUE NIGHT. WED LOOKS
VERY ACTIVE AS BNDRY RETURNS WITH STRONG DITURBANCE. STRONG WIND
FIELDS AND TIGHT INSTABILITY GRADIENTS SUGGEST STORMS A PLENTY. GFS
NOT AS BULLISH SO KEEPING CHANCE POPS FOR NOW. WARMING INTO WEEKEND
AS HEIGHTS/THICKNESSES BUILD.

.MSP...TOR WATCH #656 FOR DOUGLAS...TODD...MORRISON COUNTIES TIL 10
PM...

BINAU
Hazardous weather outlook, Jul 6, 12:25 PM CDT, 6 hours 51 minutes before
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-071100-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1225 PM CDT SUN JUL 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

STRONG THUNDERSTORMS WILL DEVELOP LATER THIS AFTERNOON AND EVENING
IN THE VICINITY OF A PAIR OF APPROACHING FRONTAL BOUNDARIES.  A COLD
FRONT EXTENDING FROM FAR NORTHWEST MINNESOTA TO AROUND ABERDEEN WILL
PUSH INTO WEST CENTRAL MINNESOTA THIS EVENING.  FARTHER SOUTH...A
WARM FRONT OVER NORTHEAST NEBRASKA AND CENTRAL IOWA IS EXPECTED TO
SURGE NORTHWARD INTO SOUTHERN MINNESOTA THIS AFTERNOON AND EVENING.
SCATTERED STRONG THUNDERSTORMS WILL BREAK OUT ACROSS SOUTHERN AND
WESTERN MINNESOTA BY LATE AFTERNOON...FROM AROUND ALEXANDRIA TO
REDWOOD FALLS...AND POSSIBLY AROUND MANKATO AND FAIRMONT.  THE
THREAT FOR STRONG THUNDERSTORMS INCREASES RAPIDLY DURING THE EVENING
AS THESE TWO FRONTAL BOUNDARIES COLLIDE ACROSS CENTRAL AND SOUTHERN
MINNESOTA.  SCATTERED THUNDERSTORMS WILL SWEEP FROM WEST CENTRAL
ACROSS CENTRAL AND SOUTH CENTRAL MINNESOTA THROUGH MIDNIGHT...AND
INTO WEST CENTRAL WISCONSIN AROUND OR SHORTLY AFTER MIDNIGHT.  SOME
OF THESE STORMS WILL BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL.
ATMOSPHERIC CONDITIONS WILL ALSO FAVOR A FEW TORNADOES...ESPECIALLY
ACROSS WEST CENTRAL INTO SOUTH CENTRAL MINNESOTA.

MUCH OF CENTRAL AND SOUTH CENTRAL MINNESOTA INTO WEST CENTRAL
WISCONSIN REMAINS UNDER A MODERATE RISK OF SEVERE WEATHER LATER
TODAY THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS...A FEW POSSIBLY SEVERE...ARE EXPECTED IN
SOUTHERN MINNESOTA TUESDAY AFTERNOON AND TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND
OVERNIGHT.

MBK

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 7:23 PM CDTSevere Thunderstorm WarningMPXDouglas52 min
Jul 6, 8:14 PM CDTSevere Thunderstorm WarningMPXDouglas46 min
Jul 6, 8:57 PM CDTSevere Thunderstorm WarningMPXDouglas, Todd63 min
Jul 7, 1:11 AM CDTSevere Thunderstorm WarningMPXMorrison, Todd34 min
Jul 7, 1:26 AM CDTSevere Thunderstorm WarningMPXFaribault34 min
Jul 7, 1:30 AM CDTSevere Thunderstorm WarningMPXChippewa, Kandiyohi45 min
Jul 7, 1:54 AM CDTSevere Thunderstorm WarningMPXFreeborn, Steele, Waseca51 min
Jul 7, 2:27 AM CDTSevere Thunderstorm WarningMPXBenton, Morrison, Stearns63 min

Nearby

Tornado Warnings in Minnesota, 2003Every tornado warning in 2003Tornadoes in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.